Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 92, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 9, 2003, 8:38 PM EDT for Albemarle County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 8:38 PM EDT (00:38 UTC)
- Expired
- Aug 10, 2003, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 155 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 100038
FFWLWX
VAC003-100430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
ALBEMARLE COUNTY IN CENTRAL VIRGINIA
* UNTIL 12:30 AM EDT.
* AT 8:34 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER DAMON...MOVING EAST AT 5 MPH. RADAR INDICATES THAT UP TO TWO
AND HALF INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.
ANOTHER ONE AND HALF INCHES WILL BE POSSIBLE THROUGH 12:30 AM EDT.
EMERGENCY MANAGEMENT OFFICIALS REPORTED MUDSLIDES OVER ROUTE 6 IN
THE EXTREME NORTHERN PART OF NELSON COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3792 7875 3777 7864 3783 7855 3792 7844
3807 7861
$$
ROSA2 follow-up statements
000 WGUS71 KLWX 100202 FFSLWX VAC003-100430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1002 PM EDT SAT AUG 9 2003 ...FLASH FLOOD WARNING CONTINUES FOR ALBEMARLE COUNTY UNTIL 12:30 AM EDT... AT 9:56 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF VERY HEAVY RAIN OVER KEENE...NEARLY STATIONARY. RADAR INDICATES THAT UP TO FIVE AND HALF INCHES OF RAIN HAS FALLEN ALONG THE ALBEMARLE NELSON COUNTY LINE NEAR COVESVILLE. ANOTHER INCH WILL BE POSSIBLE THROUGH 12:30 AM EDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ ROSA
000 WGUS71 KLWX 100422 FFSLWX VAC003-100445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1221 AM EDT SUN AUG 10 2003 ...FLASH FLOOD WARNING FOR ALBEMARLE COUNTY WILL BE ALLOWED TO EXPIRE... AT 1221 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD MOVED EAST OF THE AREA. ONLY SCATTERED SHOWERS ARE EXPECTED FOR THE OVERNIGHT HOURS. ANY REMAINING HIGH WATER WILL CONTINUE TO RECEDE THROUGH THE EARLY MORNING HOURS WITH NO ADDITIONAL FLOODING EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:10 PM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT SAT AUG 9 2003 SCATTERED SHOWERS AND THUNDERSTORMS SPREADING NORTH ACROSS THE AREA THIS AFTERNOON. MOST ACTIVITY ORIENTATED IN THE EASTERN AND WESTERN ZONES. ETA/GFS BOTH SHOW STRONG AREAS OF UPPER DIVERGENCE IN BOTH THE WEST AND EAST. THIS SHOULD LIFT TO THE NORTHEAST SHORTLY AFTER 00Z. WITH THE ABUNDANT MOISTURE IN PLACE THE SHOWERS AND THUNDERSTORMS STILL HAVE THE POTENTIAL TO BE HEAVY RAINFALL PRODUCERS. FLASH FLOOD GUIDANCE IN MOST AREAS IS STILL HIGH AND THE HEAVY RAINFALL FOR THE PAST 24 TO 48 HOURS HAS BEEN ISOLATED. THEREFORE DECIDED AGAINST A FLOOD WATCH. WILL CARRY A 50 POP ACROSS THE BOARD TONIGHT. WITH THE AMPLE MOISTURE STILL IN PLACE MORE LOW CLOUDS AND FOG EXPECTED AFTER MIDNIGHT. MODELS INDICATING SOME DRYING IN THE MID AND UPPER LEVELS EARLY TO MID DAY SUNDAY...AFTER SOME MORNING FOG AND CLOUDS EXPECT SKIES TO BECOME PARTLY CLOUDY. VERY LITTLE CHANGE NEEDED TO TEMP GRIDS. IN THE EXTENDED... SAME OLD PATTERN INITIALLY. WEAK SFC BOUNDARY WILL REMAIN NE TO SW OVR THE REGION SUN NIGHT THRU MID WEEK. THAT WILL MEAN MORE LOWER TO MID 80S AND MAINLY A PARTLY CLOUDY SKY. TOWARDS MID WEEK IS WHERE THERE IS SOME INTEREST. THE 00Z GFS HAD A NICE DRY HIGH DROPPNG OUT OF CENTRAL CANADA INTO THE MIDWEST THEN OVER THE EASTERN US BY LATE WEEK. THE FRONT MOVED THROUGH OUR CWA ON WED WITH A NICE DAY IN STORE ESP FOR THE NW HALF OF THE CWA. NEW 12Z GFS IS NOT SO QUICK WITH THE FRONT HOWEVER... WHICH CAUSES CONCERN GIVEN THE TENACIOUSNESS OF THE PATTERN WE ARE LOCKED IN. IT HAS THE FRONT STILL OVER THE CWA AT 12Z THU AND STILL STATIONARY WITH THE HIGH BEGINNING TO SLIDE N OF THE AREA. THIS PROD A DISCONNECT BETWEEN THE 00Z GFS SUPER EXTENDED AND THE 12Z GFS AROUND THU MORN. WILL GO WITH THE REGIONAL CONSENSUS FOR NOW FOR FRI/SAT/SUN WHICH HAS 40 PERCENT CLD CVR AND NO MENTIONED POPS...BUT THIS MAY HAVE TO BE REVISITED BY THE MIDSHIFT...ESP THU NGHT AND FRI IF THE FRONT REMAINS LONGER. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 9, 11:30 AM EDT, 9 hours 8 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE AIRMASS OVER THE AREA IS VERY MOIST. SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CPW/MANNING
In the hours before
Special weather statement, Aug 9, 3:34 PM EDT, 5 hours 4 minutes before
WVZ054-092230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 334 PM EDT SAT AUG 9 2003 AT 3:25 PM DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING OVER ROUTE 33 BETWEEN JUDY GAP AND FRANKLIN. RADAR ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS FALLEN ACROSS THAT AREA. THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS SHOULD BE ALERT IN CASE WARNINGS ARE USED. ROSA
Special weather statement, Aug 9, 6:30 PM EDT, 2 hours 8 minutes before
VAZ025-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT SAT AUG 9 2003 AT 6:30 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN 2 MILES EAST OF SPOTTSWOOD...MOVING NORTHEAST AT 5 MPH. THE COMMUNITIES OF STAUNTON WILL BE AFFECTED BY THIS STORM THROUGH 7:30 PM EDT. MAIN THREAT WITH THIS STORM IS BRIEF HEAVY DOWNPOURS. THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREA. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROSA
Special weather statement, Aug 9, 7:19 PM EDT, 1 hour 19 minutes before
VAZ025-036-100215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 719 PM EDT SAT AUG 9 2003 AT 7:16 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN FALLING OVER TYRO IN NELSON COUNTY AND OVER SPOTTSWOOD IN AUGUSTA COUNTY. RADAR HAS INDICATED THAT UP TO INCHES OF RAIN HAS FALLEN ACROSS THESE AREAS. THIS COULD RESULT IN PONDING OF WATERS ON ROADWAY AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS SHOULD STAY ALERT IN CASE WARNINGS ARE ISSUED. ROSA
Special weather statement, Aug 9, 7:20 PM EDT, 1 hour 18 minutes before
VAZ025-036-100215- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 720 PM EDT SAT AUG 9 2003 AT 7:16 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN FALLING OVER TYRO IN NELSON COUNTY AND OVER SPOTTSWOOD IN AUGUSTA COUNTY. RADAR HAS INDICATED THAT UP TO TWO INCHES OF RAIN HAS FALLEN ACROSS THESE AREAS. THIS COULD RESULT IN PONDING OF WATERS ON ROADWAY AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS SHOULD STAY ALERT IN CASE WARNINGS ARE ISSUED. ROSA
Local storm report, Aug 9, 7:29 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT SAT AUG 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM SUGAR GROVE WV FLASH FLOOD
08/09/03 PENDLETON 1 TO 1.5 FT OF WATER
RUNNING ACROSS RT. 21
NEAR SUGAR GROVESpecial weather statement, Aug 9, 8:10 PM EDT, 28 minutes before
VAZ037-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 810 PM EDT SAT AUG 9 2003 AT 810 PM...DOPPLER RADAR INDICATED HEAVY THUNDERSTORMS IN NORTHEAST NELSON COUNTY...MOVING NORTHEAST AT 10 MILES PER HOUR TOWARDS SOUTHERN ALBEMARLE COUNTY. PORTIONS OF SOUTHERN ALBEMARLE COUNTY...GENERALLY SOUTH OF INTERSTATE 64 AND THE CITY OF CHARLOTTESVILLE...WILL EXPERIENCE VERY HEAVY RAINFALL. THESE STORMS HAVE A HISTORY OF PRODUCING TORRENTIAL DOWNPOURS AND CAUSING MUDSLIDES IN NELSON COUNTY. RESIDENTS IN AND NEAR THE COMMUNITIES OF COVESVILLE....ESMONT...KEENE...AND NORTH GARDEN SHOULD KEEP AN EYE ON NEARBY CREEKS FOR RAPID RISES. RESIDENTS SHOULD ALSO REMAIN ALERT FOR A POSSIBLE FUTURE FLASH FLOOD WARNING. ROGOWSKI
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.